Alert archive / North Dakota / Winter Storm Warnings in 2009

Winter Storm Warning 10, NWS Grand Forks, ND

October 14, 2009Barnes County, Ransom County, Sargent County, North Dakota

NWS Grand Forks, ND issued this winter storm warning at Oct 14, 2009, 9:26 PM CDT for Barnes County, Ransom County, Sargent County, North Dakota. It was in force for 10 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 14, 2009, 9:26 PM CDT (02:26 UTC)
Expired
Oct 15, 2009, 7:00 AM CDT
In force
10 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Ransom County, ND, Sargent County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 120 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 15, 5:00 AM CDTHEAVY SNOW 5Valley City, NDVALLEY CITY SCHOOL SUPERINTENDENT AND BARNES COUNTY SHERIFF OFFICE BOTH ESTIMATED 5 INCHES OF SNOWFALL. POWER OUTAGES WERE COMMON.
Oct 15, 7:00 AM CDTSNOW 1Havana, ND24 HR SNOWFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2009-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2009-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
443 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
369 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KFGF 150226
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
926 PM CDT WED OCT 14 2009

...SNOW TO CONTINUE ACROSS MOST OF THE REGION TONIGHT...

.AN UPPER LEVEL DISTURBANCE WILL MOVE INTO CENTRAL MINNESOTA BY
THURSDAY MORNING. THIS SYSTEM WILL CAUSE SNOW TO CONTINUE ACROSS
MOST OF THE REGION OVERNIGHT.  HEAVIEST SNOWFALL WILL OCCUR
ACROSS A SMALL AREA WEST OF THE RED RIVER VALLEY FROM WESTERN
BARNES COUNTY SOUTH THROUGH THE FORT RANSOM AND FORMAN AREAS...WHERE
UP TO 6 INCHES OF TOTAL SNOWFALL IS EXPECTED. LESSER AMOUNTS ARE
EXPECTED OVER THE REMAINDER OF AREAS WEST OF THE VALLEY. SNOW FALL
AMOUNTS FROM THE RED RIVER VALLEY EASTWARD WILL BE SIGNIFICANTLY
LESS. SNOW SHOULD BEGIN TO TAPER OFF BY MIDNIGHT WITH LITTLE OR NO
ADDITIONAL ACCUMULATION EXPECTED BY MORNING.


MNZ001>004-007-029-NDZ008-016-027-029-030-039-053-054-150330-
/O.CAN.KFGF.WW.Y.0041.000000T0000Z-091015T1200Z/
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-PEMBINA-
EASTERN WALSH COUNTY-GRAND FORKS-STEELE-TRAILL-CASS-RICHLAND-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...WARREN...BRECKENRIDGE...CAVALIER...
GRAFTON...GRAND FORKS...FINLEY...MAYVILLE...FARGO...WAHPETON...
ADAMS
926 PM CDT WED OCT 14 2009

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WINTER WEATHER ADVISORY. 

WARM TEMPERATURES TODAY ALONG WITH EARLY RAINFALL WILL MAKE IT
DIFFICULT FOR ANY ADDITIONAL SNOW TO ACCUMULATE. TOTAL
ACCUMULATIONS OF UP TO TWO INCHES ARE POSSIBLE BY MORNING. EVEN
WITH LESS SNOWFALL EXPECTED TEMPERATURES A FEW DEGREE EITHER SIDE
OF FREEZING WILL CAUSE ROADWAYS TO BE VERY SLIPPERY. MOTORISTS ARE
URGED TO USE CAUTION WHILE TRAVELING OVERNIGHT AND THE TOMORROW
MORNING COMMUTE.

$$

NDZ038-049-052-151200-
/O.UPG.KFGF.WW.Y.0041.000000T0000Z-091015T1200Z/
/O.NEW.KFGF.WS.W.0010.091015T0226Z-091015T1200Z/
BARNES-RANSOM-SARGENT-
INCLUDING THE CITIES OF...VALLEY CITY...LISBON...GWINNER
926 PM CDT WED OCT 14 2009

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 7 AM CDT
THURSDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT.

SNOW WILL CONTINUE TONIGHT WITH TOTAL SNOW ACCUMULATIONS OF UP TO
6 INCHES POSSIBLE ACROSS WESTERN BARNES COUNTY TO NEAR FORT
RANSOM AND FORMAN. EASTERN PORTIONS OF THE COUNTY MAY SEE
SIGNIFICANTLY LESSER AMOUNTS. THE SNOW IS EXPECTED TO TAPER OFF
AFTER MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS HAZARDOUS WINTER WEATHER
CONDITIONS ARE OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE
FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.

&&

$$

NDZ006-007-014-015-024-026-028-151200-
/O.CON.KFGF.WW.Y.0041.000000T0000Z-091015T1200Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN
926 PM CDT WED OCT 14 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT
THURSDAY...

A WINTER WEATHER ADVISORY FOR SNOW FALL REMAINS IN EFFECT UNTIL 7
AM CDT THURSDAY.

TOTAL SNOW ACCUMULATIONS FROM 2 TO 5 INCHES ARE POSSIBLE BEFORE
SNOW TAPERS OFF AFTER MIDNIGHT. WITH TEMPERATURES AT OR BELOW
FREEZING ROADWAYS WITH BE EXTREMELY HAZARDOUS OVERNIGHT INTO
THURSDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
VOELKER
1 follow-up statement
000 
WWUS43 KFGF 151142
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
642 AM CDT THU OCT 15 2009

...AREAS OF SNOW HAVE DIMINISHED...

.SNOW HAS TAPERED OFF DRAMATICALLY ACROSS EASTERN NORTH DAKOTA
THIS MORNING. LOW PRESSURE RESPONSIBLE FOR THE SNOW FALL HAS MOVE
SOUTH AND EAST OF THE AREA. LITTLE IF ANY ADDITIONAL SNOWFALL
ACCUMULATION CAN BE EXPECTED. 

NDZ038-049-052-151245-
/O.EXP.KFGF.WS.W.0010.000000T0000Z-091015T1200Z/
BARNES-RANSOM-SARGENT-
INCLUDING THE CITIES OF...VALLEY CITY...LISBON...GWINNER
642 AM CDT THU OCT 15 2009

...WINTER STORM WARNING WILL EXPIRE AT 7 AM CDT THIS MORNING...

THE WINTER STORM WARNING WILL EXPIRE AT 7 AM CDT THIS MORNING. 



$$

NDZ006-007-014-015-024-026-028-151245-
/O.EXP.KFGF.WW.Y.0041.000000T0000Z-091015T1200Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN
642 AM CDT THU OCT 15 2009

...WINTER WEATHER ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING...

THE WINTER WEATHER ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING.

SNOWFALL HAS DIMINISHED IN THE DEVILS LAKE BASIN THIS MORNING.
LOW PRESSURE HAS MOVED OFF TO THE SOUTH AND EAST OF THE REGION.
LITTLE IF ANY ADDITIONAL SNOWFALL ACCUMULATION CAN BE EXPECTED
THIS MORNING. ROADS ARE LIKELY SNOW OR ICE COVERED AND REQUIRE
EXTRA ATTENTION FOR MORNING COMMUTES.

$$

JK

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this winter storm warning went out at Oct 14, 8:40 PM CDT, 46 minutes earlier.

Area forecast discussion, Oct 14, 8:40 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
840 PM CDT WED OCT 14 2009

.DISCUSSION...FORECAST CHALLENGE FOR UPDATE CONCERNS ONGOING
HEADLINES WITH SNOWFALL.

TRICKY CALL TONIGHT WITH SNOW AMOUNTS AND APPROPRIATE HEADLINES.
CALLS TO FAR SW FA REPORTING SNOWFALL AMOUNTS 3-4 INCHES. ELSEWHERE
WARMER TEMPERATURES AND INITIAL RAIN HAS REALLY LIMITED ANY SNOW
ACCUMULATIONS IN THE VALLEY. IR SATELLITE IMAGERY SHOWING WARMING
TOPS AND MODELS DO SHIFT HIGHER OMEGA VALUES SE AFTER MIDNIGHT ALONG
WITH A SHIFT TO ISENTROPIC DOWNGLIDE. THERMAL PROFILE FROM RUC
SOUNDINGS SHOW LITTLE CHANGE IN THERMAL PROFILE OVERNIGHT AND COLUMN
SATURATED SO EVAPORATIVE COOLING LOWERING TEMPERATURES SIGNIFICANTLY
NOT EXPECTED. REGIONAL RADARS INDICATING STRONGEST RETURNS GENERALLY
ALONG AND SOUTH OF I-94. WITH THIS AREA ALREADY WELL INTO ADVISORY
CRITERIA WILL NEED TO UPGRADE TO WINTER STORM WARNING FOR
BARNES/RANSOM/SARGENT COUNTIES AS THESE AREAS WILL STILL SEE SEVERAL
MORE HOURS OF SNOW. WILL KEEP ADVISORY GOING FOR REMAINDER OF OUR
FAR WESTERN COUNTIES. ELSEWHERE WILL EXPIRE ADVISORY AS SNOW AMOUNTS
NOT HAPPENING. ALTHOUGH SNOW FALL AMOUNTS WILL BE LIGHTER IN THE
VALLEY ROADWAYS FROM VALLEY WEST WILL GET REAL SLIPPERY. WITH CLOUDS
AND LITTLE OVERALL CHANGE IN THERMAL PROFILE TEMPERATURES NOT
EXPECTED TO DROP MORE THAN A FEW DEGREES OVERNIGHT. WILL LIKELY BE
ABLE TO GET NEW HEADLINES OUT AROUND 9PM.

&&

.AVIATION...
EXPECT IFR/MVFR CIGS AND VSBYS TO CONTINUE MOST OF NIGHT. SNOW AND
RAIN WILL GRADUALLY DIMINISH AFT MIDNIGHT HOWEVER FOG WILL CONTINUE
TO KEEP VSBYS DOWN.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY UNTIL 7 AM CDT THURSDAY FOR NDZ006-007-
     014-015-024-026-028.

     WINTER STORM WARNING UNTIL 7 AM CDT THURSDAY FOR NDZ038-049-052.

MN...NONE.
&&

VOELKER
Hazardous weather outlook, Oct 14, 4:33 AM CDT, 16 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
433 AM CDT WED OCT 14 2009

NDZ006-014-015-024-026-028-038-150945-
TOWNER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-
433 AM CDT WED OCT 14 2009

...WINTER WEATHER ADVISORY 1 PM WEDNESDAY TO 7 AM THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

MIXED SNOW AND RAIN WILL SPREAD INTO THE DEVILS LAKE...COOPERSTOWN
AND VALLEY CITY AREAS BY EARLY AFTERNOON AND THEN CHANGE TO SNOW
BY EARLY THIS EVENING. SNOW ACCUMULATIONS OF 2 TO 3 INCHES WILL BE
LIKELY TONIGHT. WINDS WILL BE EASTERLY AT 10 TO 15 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MIXED RAIN AND SNOW WILL OCCUR AT TIMES THURSDAY AND FRIDAY BEFORE
WARMER AND DRIER WEATHER MOVES IN FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS.

MNZ001>004-007-029-NDZ007-008-016-027-029-030-039-049-052>054-
150945-
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-CAVALIER-
PEMBINA-EASTERN WALSH COUNTY-GRAND FORKS-STEELE-TRAILL-CASS-
RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY-
433 AM CDT WED OCT 14 2009

...WINTER WEATHER ADVISORY FROM 7 PM WEDNESDAY TO 7 AM THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

MIXED RAIN AND SNOW WILL SPREAD INTO EASTERN NORTH DAKOTA BY MID
TO LATE AFTERNOON AND THEN GRADUALLY CHANGE TO SNOW TONIGHT. 1 TO
3 INCHES OF SNOWFALL CAN BE EXPECTED. ROADS WILL BECOME SLICK AND
HAZARDOUS. WINDS WILL BE EAST AT 10 TO 15 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MIXED RAIN AND SNOW WILL OCCUR AT TIMES THURSDAY AND FRIDAY BEFORE
WARMER AND DRIER WEATHER MOVES IN FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-150945-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-
433 AM CDT WED OCT 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW IS EXPECTED TO SPREAD INTO THE AREA TONIGHT AND
THURSDAY MORNING. THE LIGHT SNOW WILL MIX WITH RAIN AT TIMES.
TOTAL ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE...ESPECIALLY
SOUTH OF HIGHWAY TWO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MIXED RAIN AND SNOW WILL OCCUR AT TIMES THURSDAY AND FRIDAY BEFORE
WARMER AND DRIER WEATHER MOVES IN FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS.

DTR

In the hours before

Local storm report, Oct 14, 8:40 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
840 PM CDT WED OCT 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     SNOW             SANBORN                 46.94N 98.22W
10/14/2009  E4.0 INCH        BARNES             ND   PUBLIC

            3 TO 4 INCHES OF SNOW AND STILL FALLING.

0833 PM     SNOW             LISBON                  46.44N 97.68W
10/14/2009  E3.0 INCH        RANSOM             ND   PUBLIC

0833 PM     SNOW             BINFORD                 47.56N 98.35W
10/14/2009  E2.0 INCH        GRIGGS             ND   PUBLIC

0833 PM     SNOW             LANGDON                 48.76N 98.37W
10/14/2009  E1.0 INCH        CAVALIER           ND   PUBLIC

            1 TO 1.5 INCHES OF SNOW AND LIGHTLY FALLING.

0833 PM     SNOW             NEW ROCKFORD            47.68N 99.14W
10/14/2009  E1.0 INCH        EDDY               ND   PUBLIC

0833 PM     SNOW             CANDO                   48.49N 99.20W
10/14/2009  E3.0 INCH        TOWNER             ND   PUBLIC

            2 TO 3 INCHES OF SNOW AND FALLING HEAVY.

0833 PM     SNOW             GWINNER                 46.22N 97.66W
10/14/2009  E2.0 INCH        SARGENT            ND   PUBLIC

            1.5 TO 2 INCHES OF SNOW AND LIGHTLY FALLING.

&&

HOPKINS

Nearby

Winter Storm Warnings in North Dakota, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.